New Jersey, 2016Flash Flooding in New Jersey, July 31, 2016
July 31, 2016 · NWS OKX · 13 events in 2 counties and zones
Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in flash flooding across Passaic and Bergen counties, including several water rescues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in flash flooding across Passaic and Bergen counties, including several water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 7:02 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 31, 7:02 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service New York NY
802 PM EDT SUN JUL 31 2016
.SYNOPSIS...
A stationary front remains to the south and west of the region,
and several waves of low pressure will ride along that front
through Monday night. High pressure builds over the region Tuesday
through Thursday, then moves offshore Thursday night. A cold front
approaches from the northwest Friday and moves through Saturday
night. High pressure builds to the west Sunday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A stationary front remains to the south and west of the local
area, cutting through PA and central NJ. Weak low pressure lies on
that boundary, centered over south-central NJ. Meanwhile, high
pressure remains anchored over northern New England. In between
those two systems, a persistent onshore flow is in place over the
region. This continues to usher abundant moisture into the CWA,
with PWATs over 2".
Will carry likely POPs for the western portions of the CWA, and
low chance for out east. As low pressure over the Ohio Valley
nudges to the east, that will kick the low over NJ offshore.
Some Showers may produce locally heavy rain, but we are not
anticipating widespread flash flooding. Local Flood Advisories are
possible.
MUCAPE values beginning to rise to 500-1000 J/kg across western
portions of the CWA. Will keep isolated thunder in the forecast as
a result.
Showers that develop over western areas will track east through
tonight, and taper off towards daybreak. Lows will range from the
upper 60s to low 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Unsettled weather remains in place Monday. Upper trough digs into
the Northeast, and several waves of low pressure will pass just
south of the region.
A continued warm and humid airmass remains over the area with
surface dewpoints around 70, along with PWATs near 2".
Based on latest model guidance, round of showers and
thunderstorms will impact the area Monday afternoon through Monday
evening, with activity impacting western areas in the afternoon,
and then eastern areas through Monday night. Locally heavy rain
and scattered thunderstorms remain possible.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term period remains dominated by upper ridging centered
over the central and southern United States while nearly zonal
flow with progressive embedded shortwaves dominates along the
US/Canadian border.
Tuesday morning will feature one shortwave exiting the northeast
coast as heights build to the west. Along the Pacific northwest
the next wave to affect the northeast will be coming onshore
Tuesday. Dry weather dominates later Tuesday into early Friday.
Timing and general placement of the shortwave, surface low, and
cold front remains similar to the previous forecast. As the upper
ridge axis moves into the northeast Thursday night into Friday and
the surface high shifts into the north Atlantic a deep southwest
flow develops and brings warmer and more humid conditions back
into the region.
The rather vigorous shortwave tracks along the northern US,
digging a trough into the upper midwest and Great Lakes by the end
of the week. Deepening surface low pressure will send a cold front
toward the area Friday into Saturday, with cold frontal passage
either late day Saturday or Saturday night.
Upper ridging builds once again Saturday night into Sunday as a
surface high builds into the upper midwest.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Multiple waves of low pressure will ride along a frontal boundary
just south of the area through Monday.
MVFR ceilings should prevail at city terminals, although some
fluctuation between VFR and MVFR is likely. IFR to MVFR conditions
are expected for the remainder of the terminals. Widespread IFR
to MVFR conditions are expected through the overnight and into
Monday morning. Conditions slowly improve Monday afternoon.
Confidence in timing and placement of showers this evening is
low. Any shower that occurs could drop visibilities to MVFR/IFR,
and could lower ceilings and contain heavy rain.
ESE flow expected through today, then backing to the E tonight.
Generally 10-15 kt through this evening, diminishing under 10 kt
overnight.
Additional showers are possible Monday afternoon, however
confidence is low on timing and placement.
.OUTLOOK FOR 00Z MONDAY THROUGH FRIDAY...
.Monday Night...Chance of showers and possibly a tstm. MVFR or
lower conditions possible.
.Tuesday...Mainly VFR, although isolated showers are possible in the
morning.
.Wednesday-Thursday...VFR.
.Friday...chance of showers and thunderstorms. Sub-VFR possible.
&&
.MARINE...
A stationary front remains to the west of the waters. Several
waves of low pressure will pass through the waters through Monday
night, resulting in periods of showers and thunderstorms with
locally heavy rain. The pressure gradient will remain light enough
for winds and seas to remain below Small Craft Advisory criteria.
Winds and seas are forecast to remain below small craft
advisory levels Tuesday and into Friday, as a wave of low
pressure moves east of the waters Tuesday morning and high
pressure builds over the waters through Thursday. As the high
moves offshore Thursday night into Friday and a cold front
approaches from the northwest, southwest flow will increase
across the forecast waters. This flow will persist until the
cold frontal passage Saturday night. Wind gusts, especially on
the ocean waters may approach small craft levels at times, and
ocean seas may build to near 5 feet by late Friday or Friday
night.
&&
.HYDROLOGY...
Basin average rainfall totals tonight will range from 1/2 inch to
1 inch with locally higher amounts possible.
An additional 1/4 to 3/4 of an inch of rain is then expected
Monday through Monday night, with the highest totals in the Lower
Hudson Valley.
Dry weather returns around midday Tuesday and continues into
Friday morning. Up to an inch of rainfall is possible in showers
and thunderstorms late Friday and Saturday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MET
AVIATION...BC
MARINE...MPS/MET
HYDROLOGY...MPS/MET
Hazardous weather outlook, Jul 31, 2:17 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN JUL 31 2016
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-012200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
317 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-012200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 31, 7:19 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
819 PM EDT SUN JUL 31 2016
NJZ002-004-006-103>106-010115-
EASTERN PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-HUDSON-EASTERN BERGEN-
819 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PASSAIC...NORTHERN
ESSEX...BERGEN AND HUDSON COUNTIES...
AT 819 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAYNE...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
PATERSON AND HAWTHORNE AROUND 840 PM EDT.
RIDGEWOOD AROUND 845 PM EDT.
PASSAIC AND PARAMUS AROUND 855 PM EDT.
RUTHERFORD AND ORADELL AROUND 900 PM EDT.
HACKENSACK...LYNDHURST AND TETERBORO AROUND 905 PM EDT.
BERGENFIELD AROUND 910 PM EDT.
SECAUCUS...RIDGEFIELD...UNION CITY...FORT LEE AND ENGLEWOOD AROUND
915 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROCKLEIGH...UPPER
SADDLE
RIVER...HAWORTH...WYCKOFF...MONTCLAIR...CLIFTON...MONTVALE...BOGOTA..
.
NORTHVALE AND FRANKLIN LAKES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4074 7403 4084 7433 4086 7432 4087 7434
4090 7433 4091 7429 4089 7428 4090 7427
4091 7427 4093 7429 4097 7428 4098 7430
4100 7430 4101 7435 4115 7427 4100 7389
4094 7391
TIME...MOT...LOC 0019Z 291DEG 14KT 4096 7426Flash Flood, Passaic
- When
- July 31, 7:41 PM EST to 9:13 PM EST
- Where
- Passaic County, 2.36 mi N of Packanack Lake to 2.31 mi N of Packanack Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.964, -74.253
A water rescue was conducted for a vehicle and occupants in deep water on Hamburg Turnpike between Mountain Ridge Drive and Old Homestead Road in Wayne.
Flash Flood, Passaic
- When
- July 31, 7:45 PM EST to 9:13 PM EST
- Where
- Passaic County, 1.23 mi S of Skyline Lake to 1.26 mi S of Skyline Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.062, -74.273
The bridge north of the intersection of Wilson Drive and Conklintown Road in Wanaque was overtopped by flood waters from Green Swamp Brook.
Flash Flood, Passaic
- When
- July 31, 7:53 PM EST to 9:13 PM EST
- Where
- Passaic County, 1.25 mi ENE of Packanack Lake to 1.23 mi ENE of Packanack Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.935, -74.227
The fire department was responding for a water rescue with occupants trapped in a car at the intersection of Valley Road and Birchwood Terrace in Wayne.
Flash Flood, Passaic
- When
- July 31, 7:55 PM EST to 9:13 PM EST
- Where
- Passaic County, 2.09 mi SSE of Pompton Jct to 2.08 mi SSE of Pompton Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.972, -74.264
A water rescue was reported at the intersection of Hamburg Turnpike and Colfax Road in Wayne.
Flash Flood, Passaic
- When
- July 31, 8:02 PM EST to 9:13 PM EST
- Where
- Passaic County, 0.97 mi N of Packanack Lake to 0.76 mi N of Packanack Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.944, -74.252
A water rescue was reported on Lake Drive East in Wayne. The car was in two feet of water.
Flash Flood, Passaic
- When
- July 31, 8:02 PM EST to 9:13 PM EST
- Where
- Passaic County, 0.87 mi N of Packanack Lake
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.943, -74.252
The lower level of the Packanack Community Church was inundated with two feet of water as a result of flash flooding.
Flash Flood, Passaic
- When
- July 31, 8:05 PM EST to 9:13 PM EST
- Where
- Passaic County, 0.8 mi ENE of Mountain View to 0.86 mi ENE of Mountain View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.922, -74.235
A water rescue with an occupant trapped in a car was reported at the intersection of Valley Road and MacDonald Drive in Wayne.
Flash Flood, Passaic
- When
- July 31, 8:13 PM EST to 9:13 PM EST
- Where
- Passaic County, 1.8 mi NW of Packanack Lake to 1.72 mi WNW of Packanack Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.947, -74.276
A water rescue was reported on Route 23 between Ratzer Road and Cedar Place in Wayne.
Flash Flood, Passaic
- When
- July 31, 8:20 PM EST to 9:13 PM EST
- Where
- Passaic County, 0.37 mi S of Haledon to 0.42 mi NE of Totowa
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.925, -74.181
Water was flooding the street up to car bumpers on Union Avenue in Paterson.
Flash Flood, Passaic
- When
- July 31, 8:25 PM EST to 9:13 PM EST
- Where
- Passaic County, 2.46 mi SSE of Pompton Jct to 2.62 mi SSE of Pompton Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.969, -74.256
Flooding was reported inside the Schuyler-Colfax Middle School in Wayne.
Flash Flood, Passaic
- When
- July 31, 8:43 PM EST to 9:13 PM EST
- Where
- Passaic County, 0.71 mi E of Mountain View to 0.67 mi E of Mountain View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.921, -74.237
A water rescue with three occupants in a car was reported at Valley Road near Judith Place in Wayne.
Flash Flood, Bergen
- When
- July 31, 9:01 PM EST to 9:38 PM EST
- Where
- Bergen County, 0.84 mi WNW of Kingsland to 0.95 mi WNW of Kingsland
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.805, -74.115
Orient Way was closed due to flooding between New Jersey Avenue and Page Avenue in Lyndhurst.
Flash Flood, Bergen
- When
- July 31, 9:08 PM EST to 9:38 PM EST
- Where
- Bergen County, 0.16 mi SSW of Carlton Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.828, -74.121
Riverside Avenue at West Pierrepont Avenue in Rutherford was closed due to flooding. This report was relayed via social media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
- Dense Fog in Virginia, July 31, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652907, 652908, 652909, 652910, 652911, 652957, 652912, 652914, 652920, 652921, 652923, 652924, 652925.